New Mexico, 2015

High Wind in New Mexico, April 8, 2015

April 8, 2015 · NWS ABQ · 5 events in 5 counties and zones

A potent mid-level jet streak moved over central New Mexico on the 8th and combined with a deep surface trough to produce strong southwest winds over portions of central New Mexico. Wind gusts between 40 and 50 mph were common across the state with the strongest winds mainly focused over south central New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A potent mid-level jet streak moved over central New Mexico on the 8th and combined with a deep surface trough to produce strong southwest winds over portions of central New Mexico. Wind gusts between 40 and 50 mph were common across the state with the strongest winds mainly focused over south central New Mexico. Various sites from Eastern Socorro County through Eastern Lincoln County recorded wind gusts between 61 and 67 mph. A brief gust of 58 mph was also recorded along the southwest slopes of the Sangre De Cristo Mountains. No damage was reported for this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 8, 4:32 AM MST, 5 hours 33 minutes earlier.

Area forecast discussion, Apr 8, 4:32 AM MST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
532 AM MDT WED APR 8 2015

.AVIATION...
12Z TAF CYCLE
STRONG SW TO W WINDS WILL DEVELOP RAPIDLY THIS MORNING AS UPPER
TROF/LOW MOVES INTO GREAT BASIN AND CENTRAL ROCKIES AND A COLD
FRONT MOVES FROM WEST TO EAST OVER NORTHERN AND CENTRAL NM BEFORE
09/06Z. LCL MVFR TO IFR VSBYS IN BLDU POSSIBLE AFT 18Z AS GUSTS TO
40-50 KTS DEVELOP. OTHERWISE PATCHY CLOUDS AOA SCT130 MAY BE
FOUND NEAR THE CO BORDER...CENTRAL MT CHAIN AND EAST CENTRAL TO SE
PLAINS.

&&

.PREV DISCUSSION...345 AM MDT WED APR 8 2015...
.SYNOPSIS...
WINDY TO VERY WINDY CONDITIONS CAN BE EXPECTED LATER TODAY THROUGH
TONIGHT AS AN EARLY SPRING STORM SYSTEM SLOWLY TRACKS EASTWARD TO
THE NORTH OF NEW MEXICO. PRECIPITATION CHANCES WILL BE MEAGER AND
LIMITED TO AREAS NEAR THE COLORADO LINE AND MAINLY THE HIGHER MOUNTAIN
PEAKS. THE STRONG WIND COMBINED WITH VERY DRY AIR AND ABOVE AVERAGE
TEMPERATURES WILL RESULT IN AN ESPECIALLY CRITICAL FIRE WEATHER
PATTERN FOR CENTRAL AND EASTERN AREAS OF THE STATE. NOTICEABLY
COOLER TEMPERATURES WILL FOLLOW THURSDAY IN WAKE OF THE ASSOCIATED
COLD FRONT...AND BETTER YET WINDS WILL EASE FOR THURSDAY AND
FRIDAY. WINDS WILL PICK UP AGAIN SOMEWHAT OVER THE WEEKEND BUT
EXTENDED RANGE FORECAST CHARTS SUGGEST A BETTER SHOT AT WETTING
PRECIPITATION ACROSS NEW MEXICO/S EASTERN AND SOUTHERN HALVES
SUNDAY AND MONDAY AS THE NEXT STORM SYSTEM TRACKS OVER THE REGION.

&&

.DISCUSSION...
CLASSIC APRIL WIND BAG PATTERN EXPECTED TODAY INTO TONIGHT. 546DAM
CLOSED LOW OVER EASTERN NEVADA TO SLOWLY TRACK EASTWARD TODAY
BEFORE OPENING UP AND EMERGING EAST OF THE CENTRAL ROCKIES SHORTLY
AFTER MIDNIGHT TONIGHT. BELT OF VERY FAST MID- LEVEL WESTERLIES
ALONG THE PERIPHERY OF THIS SYSTEM WILL IMPACT OUR AREA TODAY INTO
TONIGHT. MODELS SIMILAR SHOWING 70+ KT 500MB SPEED MAX WITHIN BASE
OF THE TROUGH VICINITY OF THE FOUR CORNERS BY 18Z SLOWLY
TRANSLATING EASTWARD ALONG THE NM/CO LINE THROUGH 06Z-10Z...A
LITTLE FARTHER NORTH THAN PREVIOUS RUNS.

STRENGTHENING WEST-SOUTHWEST FLOW BELOW 500 MB COUPLED WITH
TIGHTENING MSLP GRADIENT ASSOCIATED WITH INCOMING PACIFIC AIR
MASS AND DEEPENING LEE SIDE TROUGH WILL RESULT IN WIDESPREAD
SIGNIFICANT WIND IMPACTS...PARTICULARLY HIGHER TERRAIN LOCALES AND
AREAS ALONG/IMMEDIATELY EAST OF THE CENTRAL MOUNTAIN CHAIN. THE
STRONGEST WINDS FOR LOWER ELEVATION AREAS OF CENTRAL/WESTERN NEW
MEXICO WILL ACCOMPANY THE FRONTAL BOUNDARY AS IT PUSHES EASTWARD
BETWEEN 18Z- 00Z. WINDS WILL DROP OFF SUBSTANTIALLY SHORTLY AFTER
SUNSET ACROSS THE FAR WEST...BUT WILL ONLY STRENGTHEN FOR PLACES
LIKE RATON...LAS VEGAS AND CLINES CORNERS DURING THE EVENING AS
THE PACIFIC FRONT MAKES IT RIO GRANDE JUMP AND IMPACTS THE EAST
SIDE OF THE STATE INTO THE EVENING/NIGHTTIME HOURS.

A QUICK PERUSAL OF BUFKIT SOUNDINGS INDICATE 40-50 KTS NEAR THE TOP
OF THE MIXED LAYER FOR PLACES LIKE GALLUP... ALBUQUERQUE...AND
SANTA FE.  DECIDED AGAINST HIGH WIND WARNINGS /SUSTAINED 40KTS OR
GUSTS 50KTS/ FOR THE WC HIGHLANDS AND RIO GRANDE VALLEY BUT IT
WILL BE CLOSE AND EITHER WAY WINDS WILL BE UGLY. WILL FOCUS HIGH
WIND WARNINGS FOR HIGHER TERRAIN AREAS OF NW/WC NEW MEXICO AS WELL
AS THE FAVORED SANGRES...SANDIA/MANZANO MOUNTAINS AND ADJACENT
HIGH PLAINS FROM CLINES TO RATON. ADVISORY LEVEL WIND IMPACTS
EXPECTED ELSEWHERE.

GRADIENTS RELAX GOING INTO THURSDAY...AND DAYTIME TEMPS BACK
CLOSER TO SEASONAL IF NOT A BIT BELOW. A BACKDOOR FRONT STILL
EXPECTED TO MAKE DECENT SOUTHWARD PUSH INTO NORTHEAST NEW MEXICO
DURING THE AFTERNOON IN WAKE OF THE UPPER SYSTEM...WITH SHALLOW
UPSLOPE FLOW OVERSPREADING AREAS EAST OF THE CENTRAL MOUNTAIN
CHAIN BY DAYBREAK FRIDAY. PARED THE POP BACK FURTHER ACROSS THE
FAR NORTH FOR TODAY/TONIGHT...AS WELL AS THE NORTHEAST CORNER FOR
THU. JUST TOO DRY AND LACK OF DECENT FORCING FOR LIFT. WILL HOLD
OUT FOR SOME LOW CLOUDS ALONG THE EAST SLOPES OF THE SANGRES...
SANDIAS/MANZANOS AND MAYBE THE NE PLAINS. EAST CANYON WINDS INTO
THE RGV SHOULD BE BRIEF.

QUIET WX FRIDAY WITH SLIGHT UPTICK IN PM WIND. LOW LEVEL MOISTURE
DOES LOOK TO RETURN TO THE FAR EAST FRI NIGHT INTO SAT WITH A
DRYLINE TAKING SHAPE. BUT BREEZY/WINDY AND DRY WEATHER TO PREVAIL
FOR VAST MAJORITY OF THE AREA TO START THE WEEKEND. SUB- TROPICAL
MOISTURE LOOKS TO GET TAPPED AHEAD OF NEXT LOW PRESSURE SYSTEM
APPROACHING FROM THE BAJA REGION LATE THIS WEEKEND INTO MONDAY.
COULD BE A LOT OF YAYS IF THE ECMWF IS CORRECT...OR MOSTLY NAYS IF
THE GFS HOLDS TRUE TO FORM. EITHER WAY...SOUTHERN AREAS OF THE
STATE LOOK TO BENEFIT MOST AT SOME LEVEL. STAY TUNED. KJ

&&

.FIRE WEATHER...

...VERY WINDY OVERALL TODAY WITH WIDESPREAD CRITICAL CONDITIONS
CENTRAL AND EAST...

UPPER LOW/TROUGH TO MOVE INTO THE GREAT BASIN TODAY AND TRACK
EASTWARD THROUGH THE CENTRAL ROCKIES THIS AFTERNOON/TONIGHT. THE
ASSOCIATED COLD FRONT WITH A STRENGTHENING SURFACE GRADIENT OVER NEW
MEXICO THIS AFTERNOON/EVENING WILL HELP ENHANCE WINDS. TEMPERATURES
WILL REMAIN ABOVE AVERAGE CENTRAL AND EAST WHERE HIGH HAINES
FORECAST...WHILE THE WEST WILL TURN SLIGHTLY COOLER THAN NORMAL.
WIND GUSTS TO 55 OR 60 MPH WILL BE POSSIBLE OVER THE WEST
CENTRAL...NORTHWEST AND CENTRAL MT CHAIN AND ADJACENT HIGHLANDS.
EASTERN PORTIONS OF THE NORTHWEST AND WEST CENTRAL HIGHLANDS COULD
STILL EXPERIENCE CRITICAL CONDITIONS BEFORE THE FRONT PASSES...AND
WHERE MODELS HAVE BEEN PERSISTENT IN FORECASTING MODERATE TO HIGH
HAINES FOR SEVERAL RUNS. HOWEVER DECIDED NOT TO ADD THEM TO THE
EXISTING WARNING FOR TODAY.

WINDS LOOK TO STAY GUSTY FROM THE CENTRAL MT CHAIN EASTWARD THROUGH THE
EVENING AND INTO THE OVERNIGHT BEFORE DIMINISHING THURSDAY MORNING.
DESPITE SOME COOLING...OVERNIGHT RH RECOVERIES WILL BE DISMAL FOR
MUCH OF THE CENTRAL AND EAST. THURSDAY/S HIGHS WILL BE NEAR AVERAGE
WITH SINGLE DIGIT RHS FOR MOST OF THE REGION. IN THE
AFTERNOON...SURFACE HIGH PRESSURE WILL PUSH INTO THE PLAINS...AND TO
THE EAST SLOPES OF THE CENTRAL MT CHAIN THURSDAY NIGHT. RH
RECOVERIES WILL IMPROVE SUBSTANTIALLY FOR THE EAST...AND SOME OF THE LOW
LEVEL MOISTURE MAY BLEED INTO THE RGV ON AN EAST WIND...BUT WILL
LIKELY MIX OUT FRIDAY. THE WEST WILL REMAIN DRY WITH ONLY FAIR TO
POOR RECOVERIES AND SINGLE DIGIT MIN HUMIDITIES INTO FRIDAY. AT THIS
TIME...WINDS DON/T APPEAR TO BE STRONG ENOUGH TO TRIGGER CRITICAL
CONDITIONS...ALTHOUGH HIGH HAINES IS PROGGED.

TEMPERATURES RECOVER TO ABOVE AVERAGE OVER THE WEEKEND. SOUTHWEST TO
WEST WINDS INCREASE SATURDAY IN ADVANCE OF THE INCOMING UPPER
LOW/TROUGH...SHOVING LOW LEVEL MOISTURE IN THE PLAINS TO THE EAST
INTO TEXAS. THIS COULD TRIGGER ISOLATED THUNDERSTORM MAINLY NEAR THE
TEXAS BORDER SATURDAY. MODELS NOW WETTER AND FARTHER NORTH SUNDAY
WITH THE UPPER LOW...BEST CHANCES FOR PRECIPITATION FEATURED SOUTH
OF INTERSTATE 40 SUNDAY...WITH MOSTLY SLIGHT CHANCES SPREADING NORTH
AND EASTWARD SUNDAY NIGHT/MONDAY AS THE SYSTEM EXITS. THE SPOTTY
CRITICAL CONDITIONS PREVIOUSLY FORECAST FOR THE WEEKEND ARE NOW
NEARLY NONEXISTENT...BUT WILL CONTINUE TO MONITOR DUE TO LOW
CONFIDENCE IN THE TRACK OF THE SYSTEM. ANOTHER SYSTEM COULD IMPACT
NEW MEXICO AROUND THE MIDDLE OF NEXT WEEK...THIS COULD BRING MORE
WIND...WITH POTENTIAL FOR A FEW SHOWERS NEAR THE COLORADO
BORDER.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ102>104-106>108.

WIND ADVISORY FROM NOON TODAY TO 4 AM MDT THURSDAY FOR THE
FOLLOWING ZONES...NMZ521-522-524>526-530>540.

WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ501>503-505-507>509-516>520.

HIGH WIND WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ504-506-510-511.

HIGH WIND WARNING FROM NOON TODAY TO 4 AM MDT THURSDAY FOR THE
FOLLOWING ZONES...NMZ512>515-523-527>529.

&&
Hazardous weather outlook, Apr 8, 5:03 AM MST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MDT WED APR 8 2015

NMZ501>540-091215-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
603 AM MDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A HIGH IMPACT WEATHER EVENT IS EXPECTED THE NEXT 24 HOURS. VERY
WINDY CONDITIONS ARE EXPECTED FOR MANY AREAS THIS AFTERNOON AND
EVENING. POTENTIALLY DAMAGING WINDS WILL BE POSSIBLE FOR PORTIONS
OF WESTERN NEW MEXICO...AS WELL AS AREAS ALONG AND IMMEDIATELY
EAST OF THE CENTRAL MOUNTAIN CHAIN TO INCLUDE THE INTERSTATE 25
CORRIDOR BETWEEN GLORIETA AND RATON PASS. MEANWHILE... AREAS OF
BLOWING DUST WILL EXPAND DURING THE AFTERNOON AND EARLY EVENING
RESULTING IN SIGNIFICANT BUT LOCALIZED IMPACTS. WINDS WILL
GRADUALLY DIMINISH ACROSS WESTERN AREAS SHORTLY AFTER SUNSET...BUT
HIGH WINDS WILL CONTINUE TO BUFFET AREAS ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN TONIGHT. FIRE WEATHER CONDITIONS WILL BE
MOST CRITICAL OVER CENTRAL AND EASTERN NEW MEXICO IN ADVANCE OF A
COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND IMPACTS AND WILDFIRES THROUGH
THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG N M W X.

41

Event by event

5 high wind. Local standard time, as filed.

High Wind, South Central Highlands

When
April 8, 10:05 AM MST to 10:15 AM MST
Where
South Central Highlands forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

A mesonet site recorded a peak wind gust of 61 mph at 7900 feet.

High Wind, South Central Mountains

When
April 8, 11:15 AM MST to 1:15 PM MST
Where
South Central Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS

The AWOS at Sierra Blanca Airport recorded a peak wind gust of 67 mph.

High Wind, Eastern Lincoln County

When
April 8, 1:00 PM MST to 2:00 PM MST
Where
Eastern Lincoln County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A couple of mesonet sites recorded wind gusts in excess of 60 mph with a peak wind gust of 64 mph.

High Wind, Central Highlands

When
April 8, 3:00 PM MST to 3:15 PM MST
Where
Central Highlands forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

The ASOS in Clines Corners reported a peak wind gust of 59 mph.

High Wind, West Slopes of the Sangre de Cristo Mountains

When
April 8, 3:30 PM MST to 3:45 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A mesonet site reported a peak wind gust of 58 mph north of Glorieta.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559269, 559270, 559271, 559273, 559274.